Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 11, NWS North Platte, NE

April 30, 20184 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 30, 2018, 7:41 PM CDT for 4 counties in Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2018, 7:41 PM CDT (00:41 UTC)
Expired
Apr 30, 2018, 8:30 PM CDT
In force
49 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Garfield County, NE, Holt County, NE, Loup County, NE, Rock County, NE

The radar

The North Platte radar (KLNX), 124 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:53 PM CDTHAIL 19 N Burwell, NEHAIL ESTIMATED UP TO 1 INCH IN DIAMETER. WINDS ESTIMATED AT 40 TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 5:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
2671 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS53 KLBF 010041
SVRLBF
NEC071-089-115-149-010130-
/O.NEW.KLBF.SV.W.0011.180501T0041Z-180501T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
741 PM CDT MON APR 30 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rock County in north central Nebraska...
  Eastern Loup County in north central Nebraska...
  Garfield County in north central Nebraska...
  Southwestern Holt County in north central Nebraska...

* Until 830 PM CDT

* At 740 PM CDT, severe thunderstorms were located along a line
  extending from 15 miles southeast of Rose to near Calamus Reservoir
  State Recreation Area, moving northeast at 50 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Burwell, Amelia, Calamus Reservoir State Recreation Area, Sunfish
  Lake, Homestead Knolls Campground, Virginia Smith Dam, Nunda Shoal
  Campground, Deverre, Carson Lake and Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9925 4217 9935 4230 9880 4174 9876
TIME...MOT...LOC 0040Z 234DEG 43KT 4207 9925 4181 9922 

HAIL...1.00IN
WIND...70MPH
 
$$

Taylor
2 follow-up statements
295 
WWUS53 KLBF 010102
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
802 PM CDT MON APR 30 2018

NEC071-089-115-149-010130-
/O.CON.KLBF.SV.W.0011.000000T0000Z-180501T0130Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
802 PM CDT MON APR 30 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHEASTERN ROCK...EASTERN LOUP...GARFIELD AND SOUTHWESTERN HOLT
COUNTIES...

At 801 PM CDT, a severe thunderstorm was located 9 miles south of
Amelia, or 23 miles northeast of Burwell, moving northeast at 50 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Burwell, Amelia, Calamus Reservoir State Recreation Area, Sunfish
Lake, Homestead Knolls Campground, Virginia Smith Dam, Nunda Shoal
Campground, Deverre, Carson Lake and Gables.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4174 9925 4217 9935 4230 9880 4174 9876
TIME...MOT...LOC 0101Z 234DEG 43KT 4209 9895 

HAIL...1.75IN
WIND...70MPH
 
$$

Taylor
978 
WWUS53 KLBF 010125
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
825 PM CDT MON APR 30 2018

NEC071-089-115-149-010135-
/O.EXP.KLBF.SV.W.0011.000000T0000Z-180501T0130Z/
Rock NE-Loup NE-Garfield NE-Holt NE-
825 PM CDT MON APR 30 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCK...EASTERN
LOUP...GARFIELD AND SOUTHWESTERN HOLT COUNTIES WILL EXPIRE AT 830 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and north central Nebraska.

LAT...LON 4174 9925 4217 9935 4230 9880 4174 9876
TIME...MOT...LOC 0125Z 234DEG 43KT 4225 9864 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:25 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Apr 30, 6:25 PM CDT, 1 hour 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
625 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Apr 30 2018

Cold front is slowly sagging southeast across western NE this
afternoon. By early evening the front should extend from around
Bassett to Taylor to Hayes Center. Thunderstorms are expected to
develop early this evening near the front as a southerly LLJ
increases convergence along the boundary and continues to advect
higher Theta-E air northward into region. Shear profiles support
supercell structures and the potential for large hail, but appears
there will be quite a bit in the way of convection near the boundary
and that could lessen the severe potential some with many competing
updrafts. As the low level jet veers later this evening the
convergence will weaken and the storms should wane and shift east of
the area. Until this occurs there should be a two to three hour
period where storms could remain concentrated, with back building
potential. This seems most likely to occur across portions of Custer
county, north-northeastward across Loup, Garfield, Wheeler and into
portions of Holt county. Heavy rain could occur with the back
building, but at this time flooding rains are not expected.

The front sags south of the area Tuesday, with overcast conditions
expected as the low levels saturate leading to widespread stratus
clouds. Cannot rule out a few showers as well, but hard to pinpoint
exactly where. Models show some broad scale weak lift and mid level
moisture but nothing concentrated, so will include a slight to low
chance for showers for most areas to account for this. Much cooler
behind the front, with highs mostly in the 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Apr 30 2018

The surface front will be driven south and east of the area
Tuesday night. Southwest flow aloft will remain across the area.
This will keep a 20 to 30 percent chance for post frontal showers
overnight. A few thunderstorms are also possible across the far
southern and eastern areas during the evening.

The large scale pattern remains active Wednesday into Thursday as
the longwave trough across the Great Basin moves east into the
Central Plains by Thursday. The surface environment will be
post frontal as the main frontal boundary remain south and east of
the forecast area. With southwest flow aloft, sufficient mid and
upper level moisture will be present for showers with occasional
embedded thunderstorms through Thursday. The models are in good
agreement with the synoptic scale pattern, but differ in timing
and location of any potential precip. POPs to increase to 30 to 40
percent by Wednesday afternoon, increasing to likely pops western
Sandhills Wednesday night into Thursday. The post frontal
conditions will keep temperatures slightly below normal, in the
upper 50s to low 60s. Considerable cloudiness the the periods.

The longwave trough will advance east of the area Thursday night,
followed by upper ridging Friday into Sunday. This will bring a
period of mainly dry conditions and highs returning to the mid 70s
for the weekend. As an upper trough drops south into the western
Conus Sunday night into Monday, the upper flow will become more
zonal. This will bring increased cloudiness and small shower
chance across the north and west. Highs by Monday still mild in
the upper 60s to lower 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 625 PM CDT Mon Apr 30 2018

The thunderstorm activity underway will move east of north central
Nebraska 06z-09z tonight. Meanwhile, an area of MVFR/IFR cigs
should move southward into nwrn Neb and reside across all of wrn
and ncntl Neb Tuesday. Improvement to MVFR/VFR is expected 21z
Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Roberg
AVIATION...CDC
Hazardous weather outlook, Apr 30, 4:56 PM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
456 PM CDT Mon Apr 30 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
456 PM CDT Mon Apr 30 2018 /356 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving cold front will drift east across the area tonight.
Thunderstorms are expected to occur near the front. A few of the
storms could be severe with large hail, gusty winds, and heavy
downpours. The threat area is generally east of a line from
Ainsworth to North Platte to Hayes Center. Storms should decrease
and move east of the area after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few thunderstorms are possible Wednesday night. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening hours, east of a line from Hayes Center to
Ainsworth.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Local storm report, Apr 30, 6:40 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
640 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             18 W TAYLOR             41.77N 99.73W
04/30/2018  E1.00 INCH       BLAINE             NE   PUBLIC

&&

JGOMEZ
Local storm report, Apr 30, 6:51 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             7 SSW ANSELMO           41.53N 99.94W
04/30/2018  M1.00 INCH       CUSTER             NE   TRAINED SPOTTER

&&

RKULIK
Local storm report, Apr 30, 7:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     6 ENE BRADY             41.06N 100.26W
04/30/2018  E60 MPH          LINCOLN            NE   PUBLIC

&&

JGOMEZ
Local storm report, Apr 30, 7:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
710 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     14 SSW ATKINSON         42.34N 99.08W
04/30/2018  E65 MPH          HOLT               NE   PUBLIC

            ESTIMATED BETWEEN 60 AND 70 MPH WINDS.

&&

JGOMEZ
Local storm report, Apr 30, 7:16 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
716 PM CDT MON APR 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     HAIL             7 SW AMELIA             42.16N 99.06W
04/30/2018  M1.00 INCH       HOLT               NE   PUBLIC

&&

RKULIK
Special weather statement, Apr 30, 7:37 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service North Platte NE
737 PM CDT MON APR 30 2018

NEZ059-010115-
Lincoln NE-
737 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
815 PM CDT...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Platte Airport, or near North Platte, moving northeast at 65
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
North Platte, Maxwell, North Platte Airport, Keith and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 7.
 Interstate 80 in Nebraska between mile markers 167 and 193.
 Highway 83 between mile markers 77 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and southwestern Nebraska.

LAT...LON 4110 10099 4139 10074 4139 10024 4118 10023
      4112 10024 4100 10059
TIME...MOT...LOC 0036Z 221DEG 57KT 4120 10069

Kulik

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:04 PM CDTSevere Thunderstorm WarningLBFHolt41 min
Apr 30, 7:22 PM CDTSevere Thunderstorm WarningLBFHolt38 min
Apr 30, 7:24 PM CDTSevere Thunderstorm WarningLBFCuster51 min
Apr 30, 7:37 PM CDTSpecial Weather StatementLBFLincoln38 min
Apr 30, 7:37 PM CDTSevere Thunderstorm WarningLBFHolt38 min
Apr 30, 7:47 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt43 min
Apr 30, 8:14 PM CDTSevere Thunderstorm WarningLBFCuster46 min
Apr 30, 8:18 PM CDTSevere Thunderstorm WarningLBFCuster42 min
Apr 30, 8:51 PM CDTSevere Thunderstorm WarningLBFCuster39 min
Apr 30, 9:11 PM CDTAreal Flood AdvisoryLBFCuster67 min
Apr 30, 9:40 PM CDTSpecial Weather StatementLBFGarfield, Wheeler65 min
Apr 30, 9:42 PM CDTSpecial Weather StatementLBFGarfield, Wheeler63 min
Apr 30, 9:43 PM CDTSpecial Weather StatementLBFGarfield, Wheeler62 min
Apr 30, 10:19 PM CDTFlash Flood WarningLBFCuster3 hr
Apr 30, 10:45 PM CDTSpecial Weather StatementLBFGarfield, Wheeler60 min
Apr 30, 10:49 PM CDTAreal Flood AdvisoryLBFGarfield116 min
Apr 30, 11:46 PM CDTSpecial Weather StatementLBFWheeler59 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.